Fellow Dessert Spine and Sports Physicians Phoenix, Arizona, United States
Case Diagnosis: Statin Induced Necrotizing Autoimmune Myopathy
Case Description: A 78-year-old male with hyperlipidemia treated with atorvastatin for 4 years experienced progressive lower extremity weakness for 2 months. After being diagnosed with statin induced necrotizing autoimmune myopathy (NAM), he was treated with IVIG for 3 days and prednisone daily indefinitely. He was admitted to acute inpatient neurorehabilitation (NRU) at a functional level of dependent for ambulation and general transfers, maximum assist for bed mobility, and modified assist for hygiene. He spent 24 days in the NRU participating in physical and occupational therapy and neuropsychology. He was discharged to a skilled nursing facility, able to ambulate 15 feet and was at a functional level of moderate assist for general transfers, minimum assist for bed mobility, modified independent for wheelchair mobility, and supervision for hygiene.
Discussions: Acute NAM is treated medically with IVIG and immunosuppressants. Patients must continue taking immunosuppressants throughout their lives as discontinuation commonly leads to relapse. Despite medication adherence, approximately 55% of patients relapse. There is typically ongoing need for physical and occupational therapy in the outpatient setting following discharge from acute rehabilitation. Continued participation in therapeutic exercise results in maximized regain of strength and independence, with possible eventual return to pre-disease functional levels. Regular physiatric and therapeutic follow up may lead to sooner identification of a relapse and initiation of treatment, which increases the likelihood of full recovery.
Conclusions: Myalgia and myopathy are often mentioned as side effects of statin medications, or HMG-coA reductase inhibitors. While rare, more dangerous side effects are rarely discussed, including necrotizing autoimmune myopathy (NAM). This case demonstrates the positive effects rehabilitation can have on the functional status of a patient with NAM. As NAM is a relatively rare side effect of statins, prognosis and effects of rehabilitation are not well known and there would be benefit in further study.